Alert archive / Kansas / Excessive Heat Warnings in 2015
Excessive Heat Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this excessive heat warning at Jul 24, 2015, 4:02 AM CDT for 23 counties in Kansas. It took effect at Jul 24, 2015, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2015, 4:02 AM CDT (09:02 UTC)
- In effect from
- Jul 24, 2015, 12:00 PM CDT
- Expired
- Jul 24, 2015, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.0
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this excessive heat warning went out at Jul 24, 3:59 AM CDT, 3 minutes earlier.
Area forecast discussion, Jul 24, 3:59 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 359 AM CDT FRI JUL 24 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 358 AM CDT FRI JUL 24 2015 SMALL COMPLEX OF STORMS HAS MAINTAINED STRENGTH ACROSS NORTH CENTRAL KS AS IT CONTINUES TO MOVE SOUTHEASTWARD. A FEW OF THESE STORMS HAVE PRODUCED WIND GUSTS UP TO 55 MPH ASSOCIATED WITH THE REAR INFLOW JET. THE HIGH RES MODELS HAVE STRUGGLED WITH THIS CONVECTION THEREFORE HAVE GONE WITH LATEST OBSERVATIONAL TRENDS AND KEPT HIGHEST POPS ACROSS THE FAR SOUTHWEST PORTION OF THE FORECAST AREA. THESE STORMS SHOULD WEAKEN DURING THE EARLY MORNING HOURS AS THE LOW LEVEL JET BEGINS TO DECREASE ALTHOUGH CAN NOT RULE GUSTY WINDS. A FEW OF THE MODELS ARE HINTING AT ISENTROPIC LIFT THAT WILL MOVE OVER EASTERN KS THIS MORNING ALTHOUGH THE MOISTURE CONTENT SEEMS BORDERLINE. LATEST RADAR IS SHOWING SOME OF THE SHOWERS AND STORMS FORMING NEAR THE NE/KS STATE LINE. HAVE LEFT A SLIGHT POP IN THE REMAINDER OF THE FORECAST AREA THIS MORNING TO ACCOUNT FOR THIS LIFT MOVING EASTWARD. NOT MANY CHANGES TODAY WITH TEMPERATURES EXPECTED TO MIX DOWN FROM THE ELEVATED WARM LAYER IN PLACE. HIGH TEMPERATURES SHOULD RANGE FROM THE MID 90S IN EASTERN KS TO THE LOWER 100S IN CENTRAL KS. DEW POINTS ARE FORECAST TO RISE INTO THE MID TO UPPER 70S WITH THE EXCEPTION OF CENTRAL KS WHERE DEEPER MIXING SHOULD ACCOUNT FOR LOW 70 DEW POINTS AND POSSIBLY THE UPPER 60S. THE HIGH RES MODELS CONTINUE TO SHOW DEW POINTS AS LOW AS THE UPPER 50S IN CENTRAL KS BUT IT MAY BE UNDERESTIMATING THE SOIL MOISTURE. HEAT INDICES ARE FORECAST TO RANGE FROM 107 TO 115 WITH THE HOTTEST CONDITIONS ACROSS FAR EASTERN AND NORTHEAST KS LATER THIS AFTERNOON. GIVEN HEAT INDICES COULD BE ABOVE 110 HAVE UPDATED SOME AREAS TO AN EXCESSIVE HEAT WARNING AND KEPT THE ADVISORY GOING ELSEWHERE. LATER THIS EVENING AND TONIGHT THE FRONT APPROACHES THE AREA FROM THE NORTHWEST. DIURNAL CONVECTION LOOKS TO FORM ALONG THE FRONT DURING PEAK HEATING AND WILL MOVE EASTWARD WITH TIME. IT IS UNCERTAIN IF THIS COMPLEX WILL STAY IN NE OR REACH PORTIONS OF NORTHERN KS. GIVEN THE WARM AND MOIST CONDITIONS TODAY INSTABILITY WILL BE QUITE HIGH AND COULD SUPPORT SEVERE CONVECTIVE. THE DEEP LAYER SHEAR APPEARS TO BE MARGINAL AROUND 20-30 KTS. DAMAGING WINDS WOULD BE THE MAIN THREAT SINCE LOW LEVEL LAPSE RATES WILL BE RATHER STEEP. HAIL WILL BE LESS OF A THREAT WITH TEMPERATURES IN THE LOWER 100S, WHILE THERE IS A VERY LOW RISK FOR A WEAK TORNADO. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH PWATS AROUND 1.25 TO 1.5 INCHES. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 358 AM CDT FRI JUL 24 2015 SATURDAY MORNING...AN UPPER LEVEL TROUGH WILL ROUND AN UPPER RIDGE AXIS CENTERED ACROSS THE SOUTHERN PLAINS. THERE COULD BE A COMPLEX OF THUNDERSTORMS ONGOING THROUGH THE EARLY MORNING HOURS ACROSS THE NORTHERN COUNTIES THE CWA. THE BETTER ASCENT AHEAD OF THE H5 TROUGH WILL BE ACROSS NE AND THE NORTHERN COUNTIES OF THE CWA. SATURDAY AFTERNOON THROUGH TUESDAY...A BROAD UPPER LEVEL RIDGE WILL REMAIN STATIONARY ACROSS THE SOUTHERN PLAINS. MINOR UPPER LEVEL TROUGHS WILL ROUND THE RIDGE AXIS ACROSS THE HIGH PLAINS AND INTO THE CENTRAL PLAINS THROUGH THE PERIOD. OVERALL...THE BETTER SURFACE CONVERGENCE WILL OCCUR ACROSS WESTERN KS/NE...EAST OF A THERMAL/LEE SURFACE TROUGH. AFTERNOON THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KS/NE AND MOVE EAST...PERHAPS EAST-SOUTHEAST ACROSS THE NORTHERN NORTHERN HALF OF THE CWA DURING THE NIGHT. THE ECMWF AND GFS BOTH SHOW ANOTHER H5 TROUGH ROUNDING THE UPPER RIDGE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT...PROVIDING A CHANCE FOR THUNDERSTORMS ACROSS THE CWA SATURDAY NIGHT INTO SUNDAY MORNING. OTHERWISE EXPECT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE PRIMARY HAZARD WITH THE STRONGER THUNDERSTORMS WILL BE ISOLATED STRONG TO SEVERE WIND GUSTS AND BRIEF HEAVY RAINFALL. AS LONG AS NO MAJOR OUTFLOW BOUNDARIES DEVELOP OR DEBRIS CLOUDS FROM MORNING CONVECTION LINGER INTO THE AFTERNOON...AFTERNOON HIGH SATURDAY THROUGH TUESDAY WILL WARM INTO THE LOWER TO UPPER 90S...WITH SOME 100 DEGREE READINGS POSSIBLE ACROSS THE SOUTHWEST COUNTIES. THE MIXING MAY NOT BE AS DEEP IN THE EASTERN COUNTIES DURING THE AFTERNOON HOURS ALLOWING FOR SURFACE DEWPOINTS TO REMAIN IN THE MID TO UPPER 70S. EXPECT AFTERNOON HEAT INDICES TO BE AROUND 105 DEGREES EACH AFTERNOON. THE WESTERN COUNTIES MAY MIX A BIT DEEPER DURING THE AFTERNOON RESULTING IN SLIGHTLY LOWER AFTERNOON HEAT INDICES OF 100-104 DEGREES. WEDNESDAY THROUGH FRIDAY...AN AMPLIFIED H5 TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY. LOW-LEVEL CAA ACROSS THE NORTHERN PLAINS WILL PUSH A COLD FRONT SOUTHWARD ACROSS THE CWA ON WEDNESDAY AFTERNOON AND EVENING. SURFACE CONVERGENCE ALONG THE FRONT ALONG WITH ASCENT AHEAD OF THE THE H5 TROUGH MAY CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE FRONT WILL PUSH SOUTH OF THE CWA WEDNESDAY NIGHT AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD ACROSS THE CENTRAL PLAINS. HIGHS WEDNESDAY AND THURSDAY WILL COOL INTO THE MID TO UPPER 80S BEHIND THE SURFACE FRONT. SKIES WILL BECOME MOSTLY SUNNY ON THURSDAY. THE SURFACE RIDGE WILL SHIFT EAST OF THE AREA ON FRIDAY AND SOUTHERLY WINDS WILL WARM HIGHS BACK INTO THE UPPER 80S TO LOWER 90S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1224 AM CDT FRI JUL 24 2015 EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD. IT DOES NOT APPEAR THAT THE CONVECTION WILL REACH MHK BEFORE WEAKENING. 00Z NAM SOUNDINGS SUGGEST A POSSIBLE MVFR CIG AND OR VIS DEVELOPING AROUND 09Z ALTHOUGH THE BOUNDARY MAY REMAIN MIXED ENOUGH TO STAY VFR. CLOUDS FROM ONGOING CONVECTION IN NORTH CENTRAL KS MAY PREVENT MHK FROM THE POSSIBLE HAZE. && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR KSZ011-012-023-024-026-038>040-055-056-059. HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR KSZ008>010-020>022-034>037-054-058. && SHORT TERM...SANDERS LONG TERM...GARGAN AVIATION...53
Hazardous weather outlook, Jul 23, 3:37 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CDT THU JUL 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 337 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE OVERNIGHT HOURS TONIGHT. IF STORMS ARE ABLE TO DEVELOP...A FEW OF THEM COULD BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES ARE FORECAST TO RANGE FROM 106 TO 111 DEGREES ON FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH THE WEEKEND...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES ON SATURDAY AND AROUND 105 DEGREES ON SUNDAY. SOME AREAS MAY CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS...WITH BEST CHANCES ALONG AND NORTH OF HIGHWAY 36. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 24, 2:30 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT FRI JUL 24 2015 KSZ020-034-240800- OTTAWA-CLOUD- 230 AM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 300 AM CDT... AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ASHERVILLE...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLASCO...DELPHOS AND ADA. LAT...LON 3949 9793 3928 9765 3911 9793 TIME...MOT...LOC 0730Z 319DEG 22KT 3934 9808 SANDERS
Special weather statement, Jul 24, 3:35 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 24 2015
KSZ009-010-240900-
WASHINGTON-MARSHALL-
335 AM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 400 AM CDT...
AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BARNES...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...BARNES AND BREMEN.
LAT...LON 3993 9650 3957 9667 3957 9669 3966 9699
3994 9689
TIME...MOT...LOC 0835Z 286DEG 17KT 3979 9679
SANDERSSpecial weather statement, Jul 24, 3:49 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 349 AM CDT FRI JUL 24 2015 KSZ034-240915- OTTAWA- 349 AM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 415 AM CDT... AT 349 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ADA...MOVING EAST AT 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS...TESCOTT...CULVER AND ADA. LAT...LON 3921 9793 3917 9769 3896 9769 3896 9793 TIME...MOT...LOC 0849Z 285DEG 16KT 3909 9786 SANDERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 24, 3:35 AM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| Jul 24, 3:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 31 min |
| Jul 24, 3:49 AM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Jul 24, 5:08 AM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 24, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| Jul 24, 5:50 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
Nearby
Excessive Heat Warnings in Kansas, 2015Every excessive heat warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.